Quote from binks:They continue to be appreciated. I would like to know if the increase in heart rate is something to be concerned about?
Maybe, and maybe not. You still never answered about when you took your meds that day. If you took them before the blood was drawn, then I woudl want to see them re-done. If you took them after the blood was drawn or at least 8 hours from when the blood was drawn, then I would bet that your T3 really is too high and this is why your heart rate is higher. Here's something to try. Split your Armour dose and take half in the morning and half in the afternoon. T3 has a fairly shourt half life and many of us find that we do better symptom-wise when we split our dose. I take mine at about 8:00 and 3:00.
[quote]In regards to the DHEA, the source of the info I gave you regarding hair loss, never mentions hirsutism as a side effect in women. I do not have any signs of hirsutism. One thyroid source (mary shalmon?)suggests the problem lies with testosterone and it's conversion to DHT in the hair follicles...causing hair loss.
Interesting, I had never heard of hair LOSS being associated with DHEA, so that was a new one for me. I am familiar with Mary's work and have exchanged emails with her on a few occasions a few years ago. She is really on top of things, and I would trust her sources as valid, BUT, I still maintain that it is an unlikely scenario.
[quote]This person suggests evening primrose to help with this problem. I have tried Borage oil for 1 month but notice no help. I am aware that primrose oil apparently differs in that it is a phytoestrogen. Is this why it works? Does it matter what type of GLA one uses? I was concerned about using additional estrogen, since I already take some.
This is an area where I need to do more homework before I feel comfortable giving an answer. I am suspect of phytoestrogens as a rule, though. If you need estrogen, the real thing is always better. Phytoestrogens compete with estrogen in attaching to the cell receptor sites and may decrease the efficiency of your estrogen.
If you are supplemeting with estrogen, estradiol is the best. Premarin and Prempro are not natural to your body and are known to cause a host of problems in humans. Besides, I disagree with the manufacturer on how the animals they derive the hormones are treated. (Premarin means PREgnant MARe urINe--honestly! look it up!)
[quote]I am VERY concerned about regaining the weight I lost since on the armour and dhea. Is this a valid concern? What can I do to maintain the weight I am at now?
If it is important to you, then it is a valid concern. I can tell you that once you stabilize your hormone levels that gaining or losing weight will be the same as it is for any other healthy adult. If you were low on DHEA before supplementing, then keep taking it--it is helping. On the Armour, I know you have changed from dose to dose. Again, tell me when you took your meds that day and when you had your blood drawn so I can make a valid interpretation of the results.
[quote]Why must the FT3 and FT4 be at similar levels? What does this do to the body's metabolism?
Because in a healthy person that is what you would find--balance. This is what is required to keep your metabolism up where it should be. Another reaosn is that some tissues can't use T3 from your bloodstream very well and require T4 which is converted within these individual tissues. The brain is one such organ that doesn't use T3 from the blood, but requires T4 to function properly. If your brain isn't getting adequate T4, then the function in your body that it supports may very well suffer, especially in the long run.
[quote]I was on 1mg of levoxyl previously, and could not loose weight. I was also severely fatigued etc. The doc then put me initially on l grain armour. During the conversion process, I started to loose weight and felt alot better. Why is this?
On the Levoxyl, your T4 level would have been pretty good, but your T3 probably dropped low enough to cause symptoms. (there are ways to help this, by the way, if your doc switches you back to a T4-only med).
T4 has a long half life. When you switched over to the Armour, your T4 was still in a good range, and the T3 in the Armour also brought your T3 up quickly. Within a few weeks, your T4 was dropping to a point where you started experiencing symptoms and 6 weeks into the Armour regimin, T4 had stabilized where it is now--low enough to be a source of symptoms.
[quote]Now, she is thinking I need to be off the armour and back on the levoxyl. I can't go back to that state! She doesn't want to bother with armour. I get the impression she has other patients on it having a lot of problems. They have a lot of symptoms, and I am not sure she knows how to adjust the armour.
I don't blame you for not wanting to go back to that state. I am glad that Armour has worked somewhat for you, and that you are asking questions to learn what else can be done. It IS possible to feel better, and I believe that you will. The problem with thyroid meds in general, regardless of the type of med you are on, is that there is NO one-size-fits-all solution. Armour is not the answer, but it helps many people feel better. On the other hand some people do terribly on Armour but feel fine on Levoxyl (or Unithroid or Synthroid
...). Some people do thier best on a combination of Armour and a synthetic T4 (I fall into this category, and most likely do, too), some do better on a synthetic T4 and Cytomel (a synthetic T3), and rarely, some people do their best on Armour and a synthetic T3 (this definitely wouldn't be you).
[quote]What do you suggest I tell her, so she will continue to work on this with me? Why does armour feel so much better than levoxyl, yet it seems to have alot more problems in fine tuning the T4 and T3?
Ask her to humor you and see if she will work with you on this plan:
Throughout your treatment, do NOT take your meds before your blood is drawn. This is imperative for accurate results. I can provide references if your doc needs them or you can just follow my advice and let your doc think you are taking your meds before your blood is drawn, if that is what she prefers. I cannot stress how important this is to getting your thyroid levels balanced properly!
Take Armour alone until your Free T3 is consistently above 3.4. shoot for getting it between 3.4 and 3.6 or so. You can have labs and dose adjustments done as often as weekly when adjusting T3 levels.
Once you get to that point, add in small amounts of the T4 med of your choice (Unithroid, for example, is my choice), having labs done every 6 weeks and adjusting doses until you get your Free T4 right, targeting about 1.5 (somewhere bbetween 1.4 and 1.6). This may have the effect of bringing your T3 up a little, too, so that's why I left a little room at the top of the T3 scale, so there is room it to increase, if needed.
Once you get your T4 where I suggested, hold there for at least 6 months and see if that doesn't make a big difference in your symptoms. Meanwhile, pay attention to make sure you are eating adequately.
For the hair loss, make sure you are not anemic, also. If your red blood cell count, hemoglobin, B12, Iron or Ferritin are low, then you will likely shed hair, and getting your thyroid levels right won't help with that.
Also, keep a symptom journal through all of this. Make entries at least once a week, but don't read over them until at least a month or more has passed. This will serve two purposes. 1. It will show you how you have progressed, since many of the symptoms tend to fade away slowly, and 2. it will be a central location where you can show your doc your progress and have a guage of how well things are working.
You will notice that I didn't mention TSH anywhere in my plan There is a reason for that, and I have a reference for that if you and/or your doc needs them.
[quote]I am also concerned about the dhea. I don't want to go off of it, it seems to help me so much. What about 7-keto dhea? Do you have any experience with this? My other doc put me on dhea because my own values were so low, and as a preventive measure for osteoporosis.
Your other doc is a wise doc, but apparently a littel flighty. I haven't used the 7-keto DHEA, though I have heard good things about it. it might be a good idea to try it. If you are concerned about being on the DHEA, then have it tested to see where you are. I don't know your age, but you want DHEA to be about in the middle of the range it should be in for a 25-29 year old for optimum results. As long as you keep it there, and no higher, you shouldn't worry about any adverse effects from it
[quote]When I started having hair loss (very concerned about it) and increased heart rate, she took off on me. I can't afford to loose another doctor. PLEASE HELP. If you could answer the questions I have posed, and try to explain, and deal with the concerns I have voiced, I would greatly appreciate it. Thanks! binks I hope to hear from you soon.
If you are worried about hair loss look at all the possible causes. Listen to me about the Ferritin, especially. It is a MAJOR contributor to hairloss, even if other iron levels are "normal". Ferritin scores below 50 almost always mean you will be losing hair.
I hope this helps!